Alert archive / California / Flash Flood Warnings in 2016
Flash Flood Warning 11, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Dec 23, 2016, 4:57 PM PST for Kern County, Tulare County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 23, 2016, 4:57 PM PST (00:57 UTC)
- Expired
- Dec 23, 2016, 11:00 PM PST
- In force
- 6 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kern County, CA, Tulare County, CA
The radar
The San Joaquin Valley radar (KHNX), 112 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 1.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 420 m²/s²
- 0-3 km storm-relative helicity
- 430 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
954 WGUS56 KHNX 240057 FFWHNX CAC029-107-240700- /O.NEW.KHNX.FF.W.0011.161224T0057Z-161224T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Joaquin Valley CA 457 PM PST FRI DEC 23 2016 The National Weather Service in Hanford CA has issued a * Flash Flood Warning for... Northeastern Kern County in central California... Southeastern Tulare County in central California... * Until 1100 PM PST Friday * At 453 PM PST, Doppler radar and automated rain gauges indicated heavy rain falling across the warned area. Flash flooding is expected to begin shortly. * Flash flooding is possible along Highway 155 in association with the Cedar Fire Burn scar area. * Some locations that will experience flooding include... Wofford Heights. Excessive rainfall over the burn scar will result in debris flow moving through the Cedar Fire Burn scar. The debris flow can consist of rock, mud, vegetation and other loose materials. Additional rainfall amounts of up to 1 inch is possible in the warned area over the next 6 hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3589 11848 3570 11846 3572 11866 3587 11868 $$ jdb
2 follow-up statements
146 WGUS76 KHNX 240430 FFSHNX Flash Flood Statement National Weather Service San Joaquin Valley CA 830 PM PST FRI DEC 23 2016 CAC029-107-240700- /O.CON.KHNX.FF.W.0011.000000T0000Z-161224T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kern CA-Tulare CA- 830 PM PST FRI DEC 23 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM PST FOR NORTHEASTERN KERN AND SOUTHEASTERN TULARE COUNTIES... At 825 PM PST, Doppler radar and automated rain gauges indicated that heavy rain was falling over the Cedar burn scar. Flash flooding is most likely occurring in the vicinity of the burn scar. Rain amounts from automated precipitation gages close to the Cedar burn scar have ranged from 0.70 inches to 1.30 inches during the past few hours. Excessive rainfall over the burn scar will result in debris flow moving through the Cedar Fire burn scar. The debris flow can consist of rock, mud, vegetation and other loose materials. Some locations that will experience flooding include...Highway 155 between Glennville and Wofford Heights. Additional rainfall of up to an inch is possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move away from recently burned areas. Life-threatening flooding of creeks, roads and normally dry arroyos is likely. The heavy rains will likely trigger rockslides, mudslides and debris flows in steep terrain, especially in and around these areas. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3589 11848 3570 11846 3572 11866 3587 11868 $$ KD
742 WGUS76 KHNX 240654 FFSHNX Flash Flood Statement National Weather Service San Joaquin Valley CA 1054 PM PST FRI DEC 23 2016 CAC029-107-240702- /O.EXP.KHNX.FF.W.0011.000000T0000Z-161224T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kern CA-Tulare CA- 1054 PM PST FRI DEC 23 2016 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN KERN AND SOUTHEASTERN TULARE COUNTIES WILL EXPIRE AT 1100 PM PST... The heavy rain has ended. Flooding is no longer a threat in the vicinity of the Cedar Fire burn scar. LAT...LON 3589 11848 3570 11846 3572 11866 3587 11868 $$ KD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 23, 2:30 PM PST, 2 hours 27 minutes earlier.
Area forecast discussion, Dec 23, 2:30 PM PST, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 230 PM PST Fri Dec 23 2016 .SYNOPSIS... A cold Pacific storm will move through Central California today and continue bringing rain and mountain snow. The storm will move east of our area by Christmas Day with drier conditions and a slight warming of temperatures. The atmosphere may become stable next week with daily occurrences of valley fog...locally dense. && .DISCUSSION... Cold Pacific storm approaching the district today as warm overruning precipitation has already invaded the Central California Interior. Upper air model analysis has the Central California Interior in an area of good difluent flow providing support for this morning precipitation. Yet, while precipitation has been light in the warm sector, it has managed to lower snow levels to near 6000 feet msl today. Upper air analysis from Oakland and Vandenberg showed the freezing level from above 8000 feet msl to above 9000 feet msl, respectively. The observation from Reno showed the freezing level at the surface. Cross California temperature analysis showed a downward slope from west to east. Therefore, the Sierra Nevada was more in the range of having a snow line near the 5000 foot msl level. Therefore, Yosemite (especially the valley floor) should have to problem accumulating snow today through Saturday. The main area of the next winter storm is still offshore as of this morning, but will push on-shore at around 400 PM PST this afternoon. Will expect the band of heavy precipitation falling during and after frontal passage from 400 PM PST through 1000 PM PST this evening. While the snow line will be at around 5000 feet msl through this afternoon, snow levels will start falling below 4000 feet msl this evening (just before midnight). Light snow may start accumulating in the foothills of Mariposa and Madera Counties along with light snow also accumulating at the Tejon Pass (near 4000 feet) of the Grapevine (Interstate-5) near and after midnight. A winter storm warning has been posted for the Sierra Nevada from Yosemite to the Kern County Line and will remain in effect until 400 PM PST on Saturday. Satellite precip-water imagery along with upper air observations from Oakland and Vandenberg show a plume of higher moisture surging toward the West Coast today. The plume of +1.00 inch precip-water will swing southward this afternoon and evening toward Southern California. Beforehand, the plume will cross Central California and provide the moisture for warning criteria precipitation amounts. Timing of the heaviest precipitation will range from 1000 PM PST through 0400 AM PST, and linger through part of the day on Saturday. While the amount of snow fall may not be significant for the Grapevine, the amount expected to accumulate late tonight through Saturday morning will impact holiday travel on Interstate-5. Therefore, a winter weather advisory has also be posted for the Grapevine area. Yet, before the snow, strong winds ahead of the cold frontal passage through Kern County will also make travel difficult. Additional concerns are the burn areas of Central California. While the precipitation observed so far has been on the lighter side, then have been higher then progs suggested for the event so far. Forecasted precipitation amounts have been closer to actual values, therefore, will continue to forecast values above those listed in the guidance for Central California. Yet, the progged precipitation amounts fall below the danger of debris flow criteria for the burn scars of the area. However, the soil is saturated which could lower the rain fall criteria. Monitoring of venerable area will continue for any hazards that could develop on Saturday. Lingering showers will continue along the east side of the San Joaquin (SJ) Valley and at the south end near the Grapevine on Sunday. Upper level ridging of Sunday will keep the precipitation to a minimum as fog (possibly dense) returns to the SJ Valley. Another storm is progged to swing through the west coast but remain offshore. The storm will move toward the southern California coast by Monday and keeping Central California within a stable atmosphere. Dense fog will become a threat to the SJ Valley starting early next week as a blocking ridge pattern moves over the west coast. Long range models do lift the upper low toward Southern California by next Friday, yet, model uncertainty remains high as the possible trajectory of the low. Will not introduce a mention of precipitation for now and wait for better model consensus on Day 7. && .AVIATION... Mainly MVFR with areas of IFR ceilings and visibility in precipitation across the central San Joaquin Valley and southern Sierra Foothills, and after 21Z today in the south San Joaquin Valley. Mountain obscuring IFR/LIFR will prevail over the southern Sierra Nevada and and spread into the Tehachapi mountains by 00Z Saturday. Otherwise...VFR conditions will prevail over the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Winter Storm Warning until 4 PM PST Saturday CAZ096-097. Winter Weather Advisory from Midnight tonight to 10 PM PST Saturday CAZ095. Wind Advisory until 10 PM PST this evening CAZ095. && public...Molina avn/fw...DS synopsis...Molina weather.gov/hanford
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 7:32 PM PST | Areal Flood Advisory | HNX | Fresno, Kern, Madera, Tulare | 4 hr |
| Dec 23, 8:09 PM PST | Areal Flood Advisory | HNX | Kern | 3 hr |
| Dec 23, 10:00 PM PST | Areal Flood Advisory | HNX | Kern | 2 hr |
| Dec 23, 11:42 PM PST | Areal Flood Advisory | HNX | Tulare | 63 min |
| Dec 23, 11:49 PM PST | Areal Flood Advisory | HNX | Kern | 56 min |
| Dec 24, 2:07 AM PST | Wind Advisory | HNX | 20 hr |
Nearby
Flash Flood Warnings in California, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.